Thank you for your inquiry.
As you can see from the abstracts copied below, mycoplasma infection alone has been reported to cause Stevens-Johnson syndrome in a number of cases. In addition, nonsteroidal antiinflammatory drugs (NSAIDs) in general are one of the most frequent classes of medication associated with the occurrence of Stevens-Johnson syndrome (1).
Propionic acid NSAIDs (the group of which ibuprofen is a member) have been shown to have a relative risk of approximately 4.5, and a multivariant relative risk of 1.7 (0.6-5.3) (1). So, both potential culprits you mentioned are possible causes in your patient.
Unfortunately, what we do not know is the degree of cross-reactivity between various individual nonsteroidal antiinflammatory drugs or classes of these drugs. We do not have any idea as to the mechanism of production of Stevens-Johnson syndrome due to the administration of NSAIDs, and whether or not this mechanism involves Cox-1 or Cox-2 inhibition selectively or at all. Therefore, I cannot give you any data that definitively answers your question about the use of other classes of NSAIDs in your patient.
Thus, in summary, either ibuprofen or mycoplasma could have been the culprit in your patient. It is not known whether the two together increase the risk. It is also not known whether there is any cross-reactivity between specific nonsteroidal antiinflammatory drugs or classes of nonsteroidal antiinflammatory drugs regarding the potential to cause Stevens-Johnson syndrome.
Thank you again for your inquiry and we hope this response is helpful to you.
1.Roujeau, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995; 333:1600-1608.
J Am Acad Dermatol. 1996 Nov;35(5 Pt 1):757-60.
Mycoplasma pneumoniae infection is associated with Stevens-Johnson syndrome, not erythema multiforme (von Hebra).
Tay YK, Huff JC, Weston WL.
Department of Dermatology, University of Colorado Medical Center, Denver, USA.
A review of the English-language medical literature revealed at least 70 cases of well-documented Mycoplasma pneumoniae infections associated with the Stevens-Johnson syndrome. There were no cases associated with erythema multiforme (von Hebra). Most of the patients were children and young adults, and male patients were more commonly affected. Most patients had prodromal symptoms of an upper respiratory tract infection before the onset of the eruption and an underlying pneumonia. Although the clinical course may be severe and prolonged, the prognosis is uniformly good with complete recovery in nearly all patients. Treatment is largely supportive and the use of antibiotics or steroids (or both) appears to have little effect on the course of the illness. We conclude that M. pneumoniae is the most common infectious agent associated with the Stevens-Johnson syndrome. It is not associated with erythema multiforme of von Hebra.
Anaesth Intensive Care. 2007 Jun;35(3):414-7.
Mycoplasma pneumoniae associated with Stevens Johnson syndrome.
Mulvey JM, Padowitz A, Lindley-Jones M, Nickels R.
Department of Intensive Care, The Tweed Hospital, Tweed Heads, New South Wales, Australia.
We describe a case of Mycoplasma pneumoniae chest infection associated with Stevens Johnson syndrome. The patient had extensive epidermal bullous vesicles, oropharyngeal and genital ulceration and required prolonged ventilation due to respiratory failure. Mycoplasma pneumoniae infections are often asymptomatic but can involve multiple organ systems. Respiratory tract involvement is generally benign though 3 to 10% of patients develop clinical pneumonia. Secondary skin reactions are common (20 to 25%), although few patients infected develop Stevens Johnson syndrome. It has been suggested that Mycoplasma pneumoniae may be the most common infectious cause of Stevens Johnson syndrome.
Phil Lieberman, M.D.